Find Happiness through better brain health.

Menu

The Deadly Result of Mixing Prescriptions

The Deadly Result of Mixing Prescriptions
5 (100%) 1 vote

“Dad, Are You Sure All These Pills Are for You?”

Seniors over 65 comprise 13% of the U.S. population but are gulping down not only 30% of all prescribed drugs but an equal percentage of over-the-counter (OTC) drugs. With a third of all Americans aged 57 – 85 taking at least five prescription drugs per day and often losing track of what they´re called, much less what they actually do, older Americans are practically lined up for a Bacchanal Buffet of Pharmacology. For many seniors in long-term care their mini-cupfuls of round-the-clock medications have turned into a massive overdose. Several well-meaning factors have combined to create this perfect storm of senior pharmacology, now centered over assisted-living and nursing home facilities, that is inundating our seniors with too much medicine.

While the right medicine taken in the right amounts can be a life-saving Godsend and a cure for life-changing diseases, taking too many medications can overwhelm the body and riddle the brain. Like “throwing the baby out with the bathwater,” current pharmacological treatments can be a huge success in treating one condition, but at the same time become a toxic brew of side effects that ruin the patient´s overall health.

Mixing Prescription DrugsThe Advent of Specialization

With the advent of medical doctor specialization most of us first make a screening appointment with a family practitioner or physician´s assistant who then directs us to the right “specialist” M.D. for treatment. The first visit with a specialist may be weeks after that initial screening. The specialist MD then orders tests and treats a set of symptoms, usually by prescribing a medication to be taken regularly for some period of time. If the patient does not return, the pharmacological approach is considered successful. Over-burdened doctors have little time for follow-up calls; they rely on feedback from patients, and another appointment that may be scheduled even more weeks away.

This system might be a blessing for insurance providers, doctors, and those patients who can wait while they self-monitor their symptoms (or check into an emergency room), but all too often it falls flat for seniors living in assisted-living or nursing home facilities. Half of the elderly in long-term care facilities already have some degree of mild cognitive impairment (MCI), and many take medications for more than one ailment, including a long list of possible psychological problems. Symptoms often overlap, drugs usually interact and sometimes counteract, and a wide swath of commonly prescribed medications known as anti-cholinesterase-inhibitors, or anti-cholinergics, produce mind-altering side-effects.

Anti-cholinergics  are prescribed as broncho-dilators, antihistamines, analgesics, anti-hypertensives, antidepressants, antiabortionist agents, and as anti-inflammatory. They are also used to treat dizziness, gastritis, urethritis, asthma, insomnia, brady cardia, and even too much salivation. One of their many side-effects is listed as “sedation.” Recent research, however, has shown that anti-cholinergics  also produce “cognitive impairment, depression, and/or confusion.” Another study ties over-medication with anti-cholinergics  to the “delirium”  often seen and diagnosed in patients after their stays in intensive-care units (ICUs) of hospitals.

Seniors being treated for more than one condition can be prescribed more than one anti-cholinergic by more than one physician or psychiatrist. Effects are cumulative. Add in ongoing prescriptions for anti-psychotics (now the largest selling class of medication in the US), anti-anxiety drugs, sedatives and hypnotics, and antidepressants and patients taking ten pills per day are nothing to write home about, literally. After taking all those pills does the patient have any room left dinner?

Cumulative Side Effects

Too much medicine produces metabolic excesses and residues that are normally broken down in the liver but accumulate and become toxic, especially for seniors with reduced metabolism, especially if they take several drugs concurrently. The side effects, interactions, and cumulative side effects of several drugs can cause enormous physical damage, and create mental conditions that may be difficult to distinguish from getting older. If we are careful about what we eat, we should be doubly careful about what we take.

That elderly gentleman sitting in the corner staring at the wall with the dazed and confused look may be suffering from unmonitored and cumulative side-effects of prescribed anticholinergics. Usually written off by health aides and caregivers as mild cognitive impairment (MCI) or dementia, that blank stare is the one we typically associate with the elderly in nursing homes. This stupor can be caused at any age, however, by the “Poly-pharmacy” of prescription medications, and then diagnosed as a mental condition, which is then treated by adding yet another medication to the patient´s diet.

A Catch-22 at the Senior Home , or, Just Say No to Drugs

A recent study illustrates just one of many absurd but sometimes tragic situations, or Catch-22s, that arise for a large percentage of the seven million seniors over 65 who now take anti-cholinergic medications daily. This study shows that patients who take anti-cholinergics for 60 days are twice as likely to develop mild cognitive impairment (MCI) as those who don´t. Those who take anti-cholinergics for 90 days triple their chances of being diagnosed with MCI.

Once a patient in long-term care is diagnosed with “mild cognitive impairment” (MCI), transitory “delirium,” or even “dementia,” doctors generally prescribe medications that increase acetyl-choline activity in the brain, in an attempt bring it back to normal. MCI, Dementia, or Alzheimer´s patients are routinely given acetyl-cholinesterase inhibitors (which blocks the breakdown, and increases levels of  acetyl-choline). Meanwhile, the patient is still taking all those previous anti-cholinergics meds that block and decrease the activity of acetyl-choline, creating a never-ending story of over-medication.

This scenario involves just two doctor-prescribed medications counteracting each other. Imagine all the possible cumulative interactions and side effects of five or more medications taken several times per day by seniors in long-term care. Add caffeine, over-the-counter (OTC) and recreational drugs to this brew and the probability of a very unnatural death increases even more exponentially. After alcohol and marihuana, the most commonly abused substances in the US are prescription and over-the-counter (OTC) drugs!

It´s hardly surprising then, that 100,000 deaths per year are attributed to the risks of taking more than one prescription medication. Given that no doctor nor facility would willingly report fatally over-medicating their patients, it`s likely that this figure represents the bare tip of the iceberg.

Two Maxims to Remember

Professionals in the healthcare industry are hard-working, caring, and dedicated, with the best of intentions. However, we as individuals, as adult-children caregivers, as professional health-care providers, as patients, and as a country have got to cut back on the massive quantities of drugs that professionals prescribe, and we consume. Our bodies are internal ecosystems that start off like mountain streams, but for all too many seniors in long-term care end up like industrialized and highly-polluted rivers.

We can clean up those rivers by steering our seniors toward holistic and preventative health habits, drinking lots of filtered water, getting lots of fresh air and exercise, reducing drug intake to a minimum, and substituting alternative treatments for drugs as much as possible. Two maxims to remember for seniors or anyone taking too much medicine: “The Best Solution to Pollution is Dilution,”  and, “Less is More.”

Categories:   Health, Safety

Published by

Burt Glenn

Burt Glenn

Burton Glenn is a former Biology and Chemistry Professor and world traveler. He studies and writes about the effects of aging on the body and mind, as well as his personal experiences transitioning into retirement.